What are the problems associated with juvenile idiopathic arthritis?
Q: My 6-year-old daughter was diagnosed with childhood arthritis at the age of 2. She has been on Naprosyn (Naproxen) until spring this year. Ever since we have taken her off from the drug she has developed stomach problems. She has been complaining about stomach aches daily. Doctors say that it could be due to Naprosyn and took her off it. She is now on Mylox. But the stomach problems have persisted all through the summer. We took her to the doctor again who said that she probably has acid reflux, which might have caused some damage and they are sending her for an upper GI examination. Since then she has developed huge hives on her torso and legs, which have taken days and a lot of Benadryl to get rid of. They are all over her legs, stomach and back. They do not itch as she says, but I have seen her itching. They are not red, just raised little bumps. Now she has been coughing on a regular basis. She has had persistent cough for three weeks. The doctors said that she needs a moisturiser for her nose and a cough medicine, but none has worked. They now have prescribed 15 mg Prevaced. Please suggest the right diagnosis and treatment for her.
A:Juvenile idiopathic arthritis is not commonly associated with a skin rash, except in one sub category called systemic arthritis where the child has high spiking fever with a rash that comes and goes. As you have not described any fever, I think that the skin and joints may be different problems. She could have had an allergy to a new drug/ an unidentified trigger that gave her the hives. If the bumps on her skin are persistent she may need a punch biopsy to check the nature of the inflammation. The stomach problem may again be linked with arthritis or reflux. This is a problem that can be best addressed by a peadiatric rheumatologist, and you should meet one local to your residence. This is important to tie in all three complaints: joints, skin and stomach.